Format

Send to

Choose Destination
See comment in PubMed Commons below
Crit Care Med. 2014 Aug;42(8):1899-909. doi: 10.1097/CCM.0000000000000398.

Statins and delirium during critical illness: a multicenter, prospective cohort study.

Author information

1
1Rehabilitation and Aged Care Unit, Hospital Ancelle, Cremona, Italy. 2Geriatric Research Group, Brescia, Italy. 3Center for Quality Aging, Vanderbilt University School of Medicine, Nashville, TN. 4Division of Critical Care, Department of Anesthesiology, Vanderbilt University School of Medicine, Nashville, TN. 5Anesthesia Service, Department of Veterans Affairs Medical Center, Tennessee Valley Healthcare System, Nashville, TN. 6Department of Biostatistics, Vanderbilt University School of Medicine, Nashville, TN. 7Center for Health Services Research, Vanderbilt University School of Medicine, Nashville, TN. 8Division of General Internal Medicine and Public Health, Department of Medicine, Vanderbilt University School of Medicine, Nashville, TN. 9Geriatric Research, Education and Clinical Center Service, Department of Veterans Affairs Medical Center, Tennessee Valley Healthcare System, Nashville, TN. 10Department of Emergency Medicine, Vanderbilt University School of Medicine, Nashville, TN. 11Division of Allergy, Pulmonary, and Critical Care Medicine, Department of Medicine, Vanderbilt University School of Medicine, Nashville, TN. 12Department of Psychiatry, Vanderbilt University School of Medicine, Nashville, TN. 13Research Service, Department of Veterans Affairs Medical Center, Tennessee Valley Healthcare System, Nashville, TN. 14Division of Neurology, Department of Medicine, Department of Anesthesiology, and Department of Neurobiology, Duke University Medical Center, Durham, NC.

Abstract

OBJECTIVE:

Since statins have pleiotropic effects on inflammation and coagulation that may interrupt delirium pathogenesis, we tested the hypotheses that statin exposure is associated with reduced delirium during critical illness, whereas discontinuation of statin therapy is associated with increased delirium.

DESIGN:

Multicenter, prospective cohort study.

SETTING:

Medical and surgical ICUs in two large tertiary care hospitals in the United States.

PATIENTS:

Patients with acute respiratory failure or shock.

INTERVENTIONS:

None.

MEASUREMENTS AND MAIN RESULTS:

We measured statin exposure prior to hospitalization and daily during the ICU stay, and we assessed patients for delirium twice daily using the Confusion Assessment Method for the ICU. Of 763 patients included, whose median (interquartile range) age was 61 years (51-70 yr) and Acute Physiology and Chronic Health Evaluation II was 25 (19-31), 257 (34%) were prehospital statin users and 197 (26%) were ICU statin users. Overall, delirium developed in 588 patients (77%). After adjusting for covariates, ICU statin use was associated with reduced delirium (p < 0.01). This association was modified by sepsis and study day; for example, statin use was associated with reduced delirium among patients with sepsis on study day 1 (odds ratio, 0.22; 95% CI, 0.10-0.49) but not among patients without sepsis on day 1 (odds ratio, 0.92; 95% CI, 0.46-1.84) or among those with sepsis later, for example, on day 13 (odds ratio, 0.70; 95% CI, 0.35-1.41). Prehospital statin use was not associated with delirium (odds ratio, 0.86; 95% CI, 0.44-1.66; p = 0.18), yet the longer a prehospital statin user's statin was held in the ICU, the higher the odds of delirium (overall p < 0.001 with the odds ratio depending on sepsis status and study day due to significant interactions).

CONCLUSIONS:

In critically ill patients, ICU statin use was associated with reduced delirium, especially early during sepsis; discontinuation of a previously used statin was associated with increased delirium.

PMID:
24810528
PMCID:
PMC4103957
DOI:
10.1097/CCM.0000000000000398
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wolters Kluwer Icon for PubMed Central
    Loading ...
    Support Center